By Lynn Hutley, health enews, a news service from Advocate Health Care
Strained back, headaches, menstrual cramps? All these pains may cause you to reach inside the medicine cabinet for an over-the-counter pain reliever. And while the common assumption is that these drugs are relatively safe since they don’t require a doctor’s prescription, recent research suggests you might want to think twice about what you are grabbing.
The study, conducted at Brigham and Women’s Hospital, included 55,850 women who reported the frequency of their use of pain relievers and self-reported hearing loss issues over an extended period of time. Participants in the study responded to questions about medication use every two years beginning in 1990 and ending in 2012.
The researchers found that women who reported regular NSAID (ibuprofen, Advil, etc.) use and women who reported regular acetaminophen (Tylenol) use were at a higher risk for hearing loss than those who reported using the pain relievers less than twice a week. Interestingly, the regular use of aspirin was not associated with hearing loss.
“I worry that people think NSAIDs and acetaminophen are completely safe, and that they don’t need to think about their potential [side effects],” lead author of the study, Dr. Gary Curhan, told TIME.
While regular use of pain killers was only associated with a higher risk of hearing loss, when it comes to nonsteroidal anti-inflammatory drugs like ibuprofen, there are other risks.
“NSAIDs can harm the gastrointestinal system and cause symptoms of upset stomach with even short-term use,” says Dr. Daniel Cunningham, family medicine resident at the Family Health Clinic at Advocate BroMenn Medical Center in Normal, Ill. “Long-term use of NSAIDS can lead to the development of stomach ulcers and bleeding.”
Dr. Cunningham recommends consulting with your physician prior to choosing an NSAID medication or other pain reliever so you can appropriately weigh the benefits and risks.
For more health and wellness news, visit www.ahchealthenews.com.